The Ulcer Rap

You could spend the next 3 minutes reading about the risk of developing stomach ulcers from taking too much non-steroidal anti-inflammatory medications (NSAID’s), or you could just watch this “music video” made by an actual doctor rapping about ulcers courtesy of The ZBlogg.

 

We use NSAID’s all the time for aches, pains and fevers.  Odds are you’ve taken one within the last year, either alone or as an ingredient in one of those multi-symptom cold and sinus medicines.  The most common NSAID’s are ibuprofen (Motrin, Advil, Nuprin) and Naproxen (Aleve). 

These medicines really work well, but like all medications they have side effects, and one of the most serious – as ZDoggMD so eloquently points out – is ulcers in the stomach lining that can cause you to bleed internally. 

So if you need to use these medications, use as little as possible.  And if you develop fatigue, abdominal pain, black or tar-like stool, or bright red blood in your stool while taking them, make sure you get checked out right away.  In fact, if you need to take them that much, you should probably get checked out anyway.

And don’t worry – we don’t rap at the Student Health Center.

John A. Vaughn, MD
Student Health Services
The Ohio State University

Leave a Reply

Your email address will not be published. Required fields are marked *